Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 138, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2005, 6:24 PM EDT for Sumter County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2005, 6:24 PM EDT (22:24 UTC)
- Expired
- Jul 18, 2005, 7:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Sumter County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1477 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 182225 SVRCAE SCC085-182300- /O.NEW.KCAE.SV.W.0138.050718T2224Z-050718T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 624 PM EDT MON JUL 18 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMTER COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 700 PM EDT * AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PINEWOOD...OR ON THE UPPER PART OR LAKE MARION...AND MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINEWOOD BY 700 PM EDT REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3374 8062 3365 8055 3374 8042 3381 8049 $$ LM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:08 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 18, 2:08 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 208 PM EDT MON JUL 18 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... NOT MUCH CHANGE IN THE SHORT TERM. BERMUDA HIGH WILL CONTINUE ITS INFLUENCE OVER OUR WEATHER THROUGH WEDNESDAY. WEAK LEESIDE TROUGH WILL REMAIN PRESENT FOR THE NEXT COUPLE OF DAYS WHICH WILL ACT AS A FOCUS FOR MAINLY SCATTERED AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS. UPPER LEVEL DYNAMICS GENERALLY WEAK. PWS WILL REMAIN AROUND 2 INCHES SO LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN A FEW LOCATIONS. HEAT INDICIES WILL RISE TO AROUND 100 TO 105 FOR TUESDAY AND WEDNESDAY AFTERNOONS SO WILL MENTION IN THE ZONES. && .LONG TERM (THURSDAY THROUGH MONDAY)... PERSISTANCE FORECAST WILL CONTINUE FOR MUCH OF THE EXTENDED PERIOD. BERMUDA HIGH REMAINS PRIMARY WEATHER FACTOR FOR MUCH OF THE PERIOD. THE EXCEPTION IS A WEAK BACKDOOR COLD FRONT WHICH APPROACHES THE SOUTHEAST BY LATE FRIDAY. GFS DOES PUSH FRONT INTO SC BY SATURDAY MORNING BUT NOT SURE HOW MUCH FARTHER SOUTH FRONT WILL GO. HPC PUSHES FRONT TO NEAR SAVANNAH RIVER. WILL GO WITH BLEND OF GFS AND HPC SOLUTION. WILL LOWER TEMPS AND DEW POINTS JUST A BIT FOR SATURDAY AFTERNOON. FRONT SHOULD WASH OUT BY SUNDAY SO TEMPS WILL RETURN CLOSER TO NORMAL. GENERALLY LOW CHANCE POPS FOR MUCH OF THE PERIOD BUT SLIGHTLY HIGHER IN ADVANCE OF FRONT. && .AVIATION... STILL ENOUGH LOW LEVEL MOISTURE OVER THE AREA TO SUPPORT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. RAINFALL AMOUNTS OF AROUND AN INCH MAY OCCUR IN SOME AREAS. BRIEF MVFR CIGS AND IFR VSBYS IN THUNDERSTORMS CAN BE EXPECTED ALONG WITH POTENTIAL WIND GUSTS TO 40 MPH. PATCHY MVFR VSBYS TONIGHT BETWEEN MIDNIGHT AND SUNRISE. MORE OF THE SAME CONVECTIVE WEATHER CAN BE EXPECTED TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 22/02
Hazardous weather outlook, Jul 18, 5:13 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 513 AM EDT MON JUL 18 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 190915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 513 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT AFTERNOON HEAT INDEX VALUES OF 100 TO 105 APPROACH BUT REMAIN JUST BELOW HEAT ADVISORY CRITERIA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTERNOON HEAT INDEX VALUES AGAIN 100 TO 105 TUESDAY. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 18, 5:56 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 556 PM EDT MON JUL 18 2005 SCZ027-030-037-182245- AIKEN-CALHOUN-LEXINGTON- 602 PM EDT MON JUL 18 2005 ...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY...CALHOUN COUNTY AND AIKEN COUNTY THROUGH 645 PM EDT... AT 6 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM ST. MATTHEWS THROUGH GASTON AND PELION TO GILBERT AND EXTENDING ON THROUGH WAGNER AND AIKEN. THE STORMS WERE DRIFTING NORTHEAST AROUND 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SWANSEA...SUMMIT...PELION...GILBERT...GASTON...ST. MATTHEWS ...WAGENER...PERRY AND CAMERON THROUGH 645 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED. MOTORISTS ARE URGED TO BE ALERT FOR REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS. LM
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:16 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.